Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on sharp 1-dimensional Poincaré inequalities


Authors: Seng-Kee Chua and Richard L. Wheeden
Journal: Proc. Amer. Math. Soc. 134 (2006), 2309-2316
MSC (2000): Primary 26D10; Secondary 46E35
DOI: https://doi.org/10.1090/S0002-9939-06-08545-5
Published electronically: March 20, 2006
MathSciNet review: 2213704
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ 1<p<\infty$ and $ -\infty < a < b <\infty$. We show by using elementary methods that the best constant $ C$ (necessarily independent of $ a$ and $ b$) for which the 1-dimensional Poincaré inequality

$\displaystyle \Vert f-f_{av}\Vert _{{}_{\scriptstyle{L^1[a,b]}}} \le C (b-a)^{2-\frac{1}{p}} \Vert f'\Vert _{{}_{\scriptstyle{L^p[a,b]}}}$

holds for all Lipschitz continuous functions $ f$, with $ f_{av}=\int^b_a f/(b-a),$ is

$\displaystyle C=\frac{1}{2} (1+p')^{-1/p'}.$


References [Enhancements On Off] (What's this?)

  • 1. G. Acosta and R. G. Durán, An optimal Poincaré inequality in $ L^1$ for convex domains, Proc. Amer. Math. Soc. 132 (2004), 195-202. MR 2021262 (2004j:26031)
  • 2. R. Adams, Sobolev Spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • 3. F. J. Almgren and E. H. Lieb, Symmetric rearrangement is sometimes continuous, J. Amer. Math. Soc. 2 (1989), 683-773. MR 1002633 (90f:49038)
  • 4. T. Aubin, Problèmes isopérimétriques et espaces de Sobolev, J. Diff. Geometry 11 (1976), 573-598. MR 0448404 (56:6711)
  • 5. M. Bebendorf, A note on Poincaré's inequality for convex domains, Z. Anal. Anwendungen 22 (2003), 751-756. MR 2036927 (2004k:26025)
  • 6. W. Beckner and M. Pearson, On sharp Sobolev embedding and the logarithmic Sobolev inequality, Bull. London Math Soc. 30 (1998), 80-84. MR 1479040 (98k:46048)
  • 7. B. Bojarski, Remarks on Sobolev imbedding inequalities, Complex Analysis, Lecture Notes in Math., 1351, Springer-Verlag, 1989, 52-68. MR 0982072 (90b:46068)
  • 8. S.-K. Chua, Extension theorems on weighted Sobolev spaces, Indiana Math. J. 41 (1992), no. 4, 1027-1076. MR 1206339 (94a:46035)
  • 9. S.-K. Chua, Weighted Sobolev's inequalities on domains satisfying the chain condition, Proc. Amer. Math. Soc. 117 (1993), no. 2, 449-457. MR 1140667 (93d:46050)
  • 10. S.-K. Chua and R. L. Wheeden, Sharp conditions for weighted 1-dimensional Poincaré inequalities, Indiana Math. J. 49 (2000), 143-175. MR 1777034 (2001h:26021)
  • 11. S.-K. Chua and R. L. Wheeden, Estimates of best constants for weighted Poincaré inequalities on convex domains, Proc. London Math Soc., to appear.
  • 12. A. Cianchi, A sharp form of Poincaré type inequalities on balls and spheres, Z. Angew. Math. Phys. 40 (1989), 558-569. MR 1008923 (90k:49040)
  • 13. A. Cianchi, D. E. Edmunds and P. Gurka, On weighted Poincaré inequalities, Math. Nachr. 180 (1996), 15-41. MR 1397667 (97e:26015)
  • 14. J.-M. Coron, The continuity of rearrangement in $ W^{1,p}(\mathbb{R})$, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 11 (1984), 57-85. MR 0752580 (86a:46035)
  • 15. D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, 1997. MR 1814364 (2001k:35004)
  • 16. P. Gurka and A. Kufner, A note on a two-weighted Sobolev inequality, Approximation and Function Spaces, 169-172, Banach Center Publ. 22, Warsaw, 1989. MR 1097190 (92b:46040)
  • 17. W. Hayman, Some bounds for principal frequency, Applicable Analysis 7 (1978), 247-254. MR 0492339 (58:11468)
  • 18. K. Hildén, Symmetrization of functions in Sobolev spaces and the isopermetric inequality, Manuscripta Math. 18 (1976), 215-235. MR 0409773 (53:13525)
  • 19. A. Kufner and B. Opic, Hardy-type Inequalities, Pitman Research Notes 219, Longman House, U. K., 1990. MR 1069756 (92b:26028)
  • 20. E. H. Lieb, Gaussian kernels have only Gaussian maximizers, Invent. Math. 102 (1990), 179-208. MR 1069246 (91i:42014)
  • 21. E. H. Lieb, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. of Math. 118 (1983), 349-374. MR 0717827 (86i:42010)
  • 22. P. L. Lions, The concentration-compactness principle in calculus of variations, The limit case, Part I & II, Rev. Mat. Iberoamericana 1 (1985), 145-201; 2 (1985), 45-121. MR 0850686 (87j:49012)
  • 23. G. Lu and R. L. Wheeden, Poincaré inequalities, isoperimetric estimates and representation formulas on product spaces, Indiana Math. J. 47 (1998), 123-151. MR 1631545 (99e:46043)
  • 24. V. G. Maz'ja, Sobolev Spaces, Springer-Verlag, New York, 1985. MR 0817985 (87g:46056)
  • 25. L. E. Payne and H. F. Weinberger, An optimal Poincaré inequality for convex domains, Arch. Rat. Mech. Anal. 5 (1960), 286-292. MR 0117419 (22:8198)
  • 26. G. Rosen, Minimum value for $ c$ in the Sobolev inequality $ \Vert\phi\Vert _6\le c\Vert\nabla\phi\Vert _2$, Siam. J. Appl. Math. 21 (1971), 30-32. MR 0289739 (44:6927)
  • 27. G. Sinnamon, Weighted Hardy and Opial type inequalities, J. Math. Anal. Appl. 160 (1991), 434-445. MR 1126128 (92f:26037)
  • 28. G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. 110 (1976), 353-372. MR 0463908 (57:3846)
  • 29. G. Talenti, Some inequalities of Sobolev type on two-dimensional spheres, General Inequalities 5, 5th International Conference on General Inequalities, Oberwolfach (1986), 401-408. MR 1018163 (90k:26031)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26D10, 46E35

Retrieve articles in all journals with MSC (2000): 26D10, 46E35


Additional Information

Seng-Kee Chua
Affiliation: Department of Mathematics, National University of Singapore, 2 Science Drive 2, Singapore 117543
Email: matcsk@nus.edu.sg

Richard L. Wheeden
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08903
Email: wheeden@math.rutgers.edu

DOI: https://doi.org/10.1090/S0002-9939-06-08545-5
Keywords: Poincar\'e inequalities, Sobolev inequalities, Hardy inequalities
Received by editor(s): March 3, 2005
Published electronically: March 20, 2006
Communicated by: Michael C. Lacey
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society